Advertisement

Levofloxacin-induced Myasthenic Crisis

Published:December 06, 2012DOI:https://doi.org/10.1016/j.jemermed.2012.09.027
      An 18-year-old female patient presented to the Emergency Department (ED) with a month history of progressive generalized weakness. Her temperature was 36.2°C and the examination revealed only a mild bilateral ptosis. Blood chemistry, including creatine kinase, C-reactive protein, and a full blood count were normal, and a urinalysis showed mild bacteriuria with negative nitrites. A Neurology outpatient consultation was recommended, and levofloxacin 500 mg prescribed as antibiotic treatment. The patient was discharged with the diagnosis of urinary tract infection. At home, 5 min after taking the first dose of levofloxacin, the patient developed a rapidly progressive weakness with dropped head, bilateral ptosis, slurred speech, and dysphagia. It was Friday night. She was again admitted in the ED, where, at first, an intoxication or drug abuse was suspected. Within a few minutes the patient suffered respiratory arrest and was intubated. She was admitted to the intensive care unit, where she received immunoglobulin 2 g/kg for 5 days, and started on prednisone 1 mg/kg. She was extubated 5 days later and was asymptomatic. Brain computed tomography (CT) was normal. Chest CT scan did not show evidence of thymoma. A lumbar puncture showed normal cerebrospinal fluid. Antibodies against the acetylcholine receptor were 20 mg/dL, the maximum detected in our laboratory. The patient has since undergone a thymectomy, is taking azathioprine 150 mg, and she is asymptomatic.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

      1. Pascuzzi R. Myasthenia Gravis Foundation of America. Medications and myasthenia gravis. Available at: http://www.myasthenia.org/docs/MGFA_MedicationsandMG.pdf. Accessed May 30, 2011.

        • Bolon M.K.
        The newer fluoroquinolones.
        Infect Dis Clin North Am. 2009; 23: 1027-1051
        • Gunduz A.
        • Turedi S.
        • Kalkan A.
        • Nuhoglu I.
        Levofloxacin induced myasthenic crisis.
        Emerg Med J. 2006; 23: 662
        • Schottland J.R.
        Ofloxacin in the Lambert-Eaton myasthenic syndrome.
        Neurology. 1999; 52: 435
        • Sieb J.P.
        Fluoroquinolone antibiotics block neuromuscular transmission.
        Neurology. 1998; 50: 804-807
        • Rossi M.
        • Lusini G.
        • Biasella A.
        • et al.
        Prulifloxacin as a trigger of myasthenia gravis.
        J Neurol Sci. 2009; 280: 109-110
        • Gross P.A.
        • Patel B.
        Reducing antibiotic overuse: a call for a national performance measure for not treating asymptomatic bacteriuria.
        Clin Infect Dis. 2007; 45: 1335